Michigan, 2021Damaging Winds in Michigan, August 11, 2021
August 11, 2021 · NWS IWX · 10 events in 3 counties and zones
Convection initiated in Central Illinois and developed into a convective line as it approached Michigan. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection initiated in Central Illinois and developed into a convective line as it approached Michigan. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions. Thunderstorms in the morning of August 11 resulted in extensive tree damage as trees were snapped, uprooted, or had large limbs downed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 5:32 AM EST, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 11, 5:32 AM EST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
632 AM EDT Wed Aug 11 2021
.SYNOPSIS...
Issued at 408 AM EDT Wed Aug 11 2021
Scattered thunderstorms this morning with strong gusty winds
should become more isolated this afternoon. More storms are likely
at times tonight through Friday before cooler and dry conditions
prevail this weekend. High temperatures should be around 90 today
and Thursday with heat indices as high as 105 today and Thursday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 408 AM EDT Wed Aug 11 2021
Thunderstorms were redeveloping early this morning as low level
theta E air was surging northeast. CAPE/instability values were
limited, but precipitable water values remained very high. Have
favored the 3km NAM and HRRR which were finally getting a handle
on this storm development. Expect strong gusty winds and locally
heavy rain from these storms early this morning. There should be a
break in the activity this afternoon before more storms develop
or move into the area tonight associated with the next wave. Have
continued with a heat advisory today with heat index values of 98
to 105. Given recent rains and very high evapotranspiration, it
is likely dew points will rise to 80 or 81 over at least some
areas by early afternoon as happened yesterday. Given highs around
90, heat indices will be around or above 100 degrees with local
readings above 105 degrees. Have coordinated the heat advisory
with surrounding offices.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 408 AM EDT Wed Aug 11 2021
More storms are possible Thursday through Friday night as a very
humid airmass remains over the region. Precipitable water values
will remain high through Friday and bring the potential for heavy
rains from thunderstorms. Otherwise, cooler and drier conditions
will prevail this weekend behind a cold front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 632 AM EDT Wed Aug 11 2021
25-40kt LLJ and vigorous theta-e advection had resulted in numerous
storms redeveloping overtop prior outflow bubble. Expect these will
persist a bit beyond daybreak before weakening/pushing east of the
terminals. Otherwise skies will generally clear by aftn as strong
heating deepens mixing and promotes aoa 20kt swrly gusts. Thereafter
next upstream disturbance likely again to push a vigorous convective
line sewd across the terminals this evening. Will attempt some
implied timing invof KSBN given propensity for svr storms there.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
022>027-032>034.
MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for MIZ077>081.
OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for OHZ001-002-004-005-015-016-024-025.
LM...Small Craft Advisory from 8 AM this morning to 11 PM EDT this
evening for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 11, 4:22 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
522 AM EDT Wed Aug 11 2021
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
522 AM EDT Wed Aug 11 2021 /422 AM CDT Wed Aug 11 2021/
...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms are possible today and tonight. The storms may be
accompanied by damaging winds and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong gusty winds and locally heavy rainfall.
Afternoon heat index values are expected to range from 98 to 105
degrees Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-120930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
522 AM EDT Wed Aug 11 2021
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Thunderstorms with strong gusty winds are possible today and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong winds.
In the hours before
Special weather statement, Aug 11, 7:35 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
835 AM EDT Wed Aug 11 2021
OHZ016-024-025-111315-
Allen OH-Putnam OH-Van Wert OH-
835 AM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southern Putnam,
northeastern Van Wert and Allen Counties through 915 AM EDT...
At 834 AM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Delphos and Ottoville around 845 AM EDT.
Other locations in the path of this storm include Elida, Lima,
Columbus Grove, Pandora and Bluffton.
This includes Interstate 75 between mile markers 125 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4079 8463 4098 8461 4096 8388 4070 8388
TIME...MOT...LOC 1234Z 276DEG 43KT 4089 8452
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMLocal storm report, Aug 11, 7:46 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM TSTM WND DMG 2 W ABOITE 41.00N 85.36W
08/11/2021 HUNTINGTON IN PUBLIC
TREE DOWNED DUE TO STRONG THUNDERSTORM
WINDS.
&&
MCSLocal storm report, Aug 11, 7:53 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM TSTM WND DMG 2 N ROLLING HILLS 41.05N 85.27W
08/11/2021 ALLEN IN BROADCAST MEDIA
A LARGE TREE FELL INTO A HOME.
&&
MCSLocal storm report, Aug 11, 7:57 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
857 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM TSTM WND DMG 2 SE FORT WAYNE 41.05N 85.12W
08/11/2021 ALLEN IN BROADCAST MEDIA
SEVERAL REPORTS OF LARGE BRANCHES DOWNED IN
THE AREA.
&&
MCSSpecial weather statement, Aug 11, 10:22 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1122 AM EDT Wed Aug 11 2021
INZ003-012-014-111600-
La Porte IN-Marshall IN-Starke IN-
1122 AM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Starke, western
Marshall and southwestern La Porte Counties through NOON EDT/1100 AM
CDT/...
At 1122 AM EDT/1022 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Dunns Bridge, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Judson around 1130 AM EDT.
Other locations in the path of this storm include Knox, Hamlet,
Plymouth and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4135 8693 4143 8638 4119 8628 4117 8693
TIME...MOT...LOC 1522Z 262DEG 33KT 4124 8689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, Aug 11, 11:00 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1200 PM EDT Wed Aug 11 2021
INZ003>005-012>016-MIZ077-111630-
La Porte IN-Kosciusko IN-St. Joseph IN-Marshall IN-Fulton IN-
Elkhart IN-Starke IN-Pulaski IN-Berrien MI-
1200 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of southwestern Elkhart,
St. Joseph, northern Pulaski, northwestern Fulton, northwestern
Kosciusko, Starke, Marshall, La Porte and south central Berrien
Counties through 1230 PM EDT/1130 AM CDT/...
At 1159 AM EDT/1059 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near La Porte to near
Plymouth to near Rochester. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Plymouth and Argos around 1205 PM EDT.
Bremen and Bourbon around 1215 PM EDT.
Other locations in the path of these storms include New Carlisle,
South Bend, Warsaw, Nappanee, Winona Lake, Buchanan and Roseland.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 79.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT/400 PM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4171 8693 4173 8691 4188 8641 4149 8593
4122 8582 4115 8636 4115 8693
TIME...MOT...LOC 1559Z 248DEG 41KT 4160 8681 4132 8634 4113 8627
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMThunderstorm Wind, Cass
- When
- August 11, 11:08 AM EST to 11:09 AM EST
- Where
- Cass County, 0.69 mi N of Union
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.790, -85.870
Two trees were downed onto structures. One tree fell onto a mobile home, and the second fell on a house. Several other tree limbs were downed in the area.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:25 AM EST to 11:26 AM EST
- Where
- St. Joseph County, 0.52 mi W of White Pigeon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -85.640
A trained spotter reported trees and powerlines down in the area.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:25 AM EST to 11:26 AM EST
- Where
- St. Joseph County, 1.03 mi W of White Pigeon
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 41.800, -85.650
The public reported tree limbs of 1 to 2 inch diameter down. The public estimated the wind to be 55 mph.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:25 AM EST to 11:26 AM EST
- Where
- St. Joseph County, 0.86 mi NE of Constantine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.840, -85.660
The broadcast media report that a healthy tree, 3 feet in diameter, was uprooted in a local cemetery.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:30 AM EST to 11:31 AM EST
- Where
- St. Joseph County, 1.38 mi N of Centreville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $62,000
- Reported by
- Emergency Manager
- Coordinates
- 41.940, -85.530
Emergency manager reports 6 to 8 power poles were snapped.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:45 AM EST to 11:46 AM EST
- Where
- St. Joseph County, 0.69 mi N of Constantine
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 41.840, -85.670
The public reports that large tree branches were downed.
Thunderstorm Wind, St. Joseph
- When
- August 11, 11:45 AM EST to 11:46 AM EST
- Where
- St. Joseph County, 0.69 mi N of Colon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.960, -85.320
Several trees uprooted or snapped measuring 1 to 3 feet in diameter. One tree fell onto a house. Part of a metal roof was damaged. Numerous limbs downed measuring 1 to 2 ft diameter in the town.
Thunderstorm Wind, Branch
- When
- August 11, 11:50 AM EST to 11:51 AM EST
- Where
- Branch County, 0.69 mi S of Coldwater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.940, -85.000
The public reports a large tree was downed onto a home.
Thunderstorm Wind, St. Joseph
- When
- August 11, 12:30 PM EST to 12:31 PM EST
- Where
- St. Joseph County, 0.69 mi N of Mendon
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 42.010, -85.450
The public reports large tree branches down.
Thunderstorm Wind, St. Joseph
- When
- August 11, 12:54 PM EST to 12:55 PM EST
- Where
- St. Joseph County, 0.69 mi N of Sturgis
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.810, -85.420
The public reports multiple large trees are down in Sturgis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981722, 981723, 981724, 981725, 981726, 981727, 981728, 981729, 981730, 981731.